Washington, 2009

Extreme Cold in Washington, December 7 to 9, 2009

December 7 to 9, 2009 · NWS OTX · 1 event in 1 county or zone

Very cold temperatures and a lack of snow cover led to frozen water pipes at several residences on the Washington Palouse. High temperatures in the teens and low temperatures near zero degrees Fahrenheit were observed during this period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Very cold temperatures and a lack of snow cover led to frozen water pipes at several residences on the Washington Palouse. High temperatures in the teens and low temperatures near zero degrees Fahrenheit were observed during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 6, 9:31 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 6, 9:31 PM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
931 PM PST SUN DEC 6 2009

.SYNOPSIS...
BLUSTERY NORTH-NORTHEAST WINDS AND BITTERLY COLD TEMPERATURES WILL
CONTINUE ACROSS THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE
WEEKEND. SLIGHTLY WARMER...BUT STILL DRY AND COLD CONDITIONS WILL
PERSIST THROUGH MUCH OF NEXT WEEK...WITH THE NEXT CHANCE OF
ACCUMULATING SNOW ARRIVING IN TIME FOR NEXT WEEKEND.

&&

.DISCUSSION...

UPDATE FOR TONIGHT...WINDS ACROSS THE FORECAST AREA CONTINUE TO BE
GUSTY THIS EVENING...HOWEVER SPEEDS HAVE GENERALLY FALLEN BELOW
THE SUSTAINED 30 MPH...GUST 45 MPH...CRITERIA. AS A RESULT...THE
WIND ADVISORY WAS ALLOWED TO EXPIRE AT 7 PM.

IN OTHER NEWS...THE GUSTY ENE FLOW HAS BROUGHT ARCTIC AIR GUSHING
INTO THE FORECAST AREA FROM THE NORTHEAST. DEWPOINTS ACROSS THE
NORTHERN IDAHO PANHANDLE CONTINUE TO FALL OFF THIS EVENING INTO
THE NEGATIVE TEENS FAHRENHEIT. THIS DRY COLD AIR COMBINED WITH
MODESTLY WEAKENING SURFACE WINDS WILL ALLOW TEMPERATURES TO
CONTINUE TO FALL AGGRESSIVELY THIS EVENING. HOWEVER...A LACK OF
SNOW COVER ACROSS THE BULK OF THE AREA WILL LIMIT ANY HELP FROM
RADIATIONAL COOLING. AS A RESULT...LOWS LOOK TO BE WIDESPREAD IN
THE SINGLE DIGITS ABOVE ZERO. HOWEVER...GUSTY NORTHEAST WINDS WILL
LIKELY MAKE IT FEEL -10 TO -20F THROUGH THE NIGHTTIME HOURS. THOSE
TRAVELING ABOUT SHOULD BE PREPARED FOR THE COLD OVERNIGHT AND
THROUGH THE NEXT SEVERAL DAYS. /FRIES

&&

.AVIATION...
STRONG ENE WINDS WILL CONTINUE THROUGH THE MORNING HOURS AT ALL
SITES.  WINDS AS OF 07/06Z GENERALLY WERE GENERALLY 15-20 KTS WITH
GUSTS TO 30 KTS IN MOST LOCATIONS...AND THESE WINDS WILL LIKELY
PERSIST THROUGH 07/12Z. DURING THE DAY MONDAY...GRADIENTS WILL
GRADUALLY RELAX SUCH THAT WINDS WILL GO LIGHT/VARIABLE BY MONDAY
EVENING. VFR CONDITIONS ARE EXPECTED AT ALL SITES THROUGHOUT THE
PERIOD. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE         6  15   1  12   5  15 /   0   0   0   0   0   0
COEUR DALENE   5  14   1  13   4  14 /   0   0   0   0   0   0
PULLMAN         4  15   5  12   2  16 /   0   0   0   0   0   0
LEWISTON       12  20   7  17   9  22 /   0   0   0   0   0   0
COLVILLE        8  17   2  15   8  16 /   0   0   0   0  10  10
SANDPOINT       1   9  -2   8   3  12 /   0   0   0   0  10  10
KELLOGG         2   9   0   8   3  11 /   0   0   0   0  10  10
MOSES LAKE     10  21   4  18   4  20 /   0   0   0   0   0   0
WENATCHEE      10  18  -2  17   4  23 /   0   0   0   0   0   0
OMAK            7  18  -1  19   6  21 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Dec 6, 6:06 AM PST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PST SUN DEC 6 2009

IDZ001-004-071415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
606 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED THIS EVENING AND
MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION FROM CANADA
WILL COMBINE WITH BREEZY NORTHEAST WINDS...RESULTING IN WIND
CHILLS OF 15 TO 25 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK.

WAZ037-038-041>043-071415-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
606 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILL VALUES ARE POSSIBLE THIS EVENING AND
MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION FROM CANADA
WILL COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS
OF 5 TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK.

WAZ044-071415-
WATERVILLE PLATEAU-
606 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW COVER AND WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
REDUCE VISIBILITIES TO BELOW ONE MILE AT TIMES ACROSS THE
WATERVILLE PLATEAU TODAY.

IN ADDITION VERY COLD WIND CHILLS CAN BE EXPECTED TONIGHT THROUGH
EARLY MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL
COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5
TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COOL BUT DRY THE REMAINDER OF THE WEEK.

WAZ034-035-071415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
606 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
TODAY ACROSS THE COLUMBIA BASIN.

IN ADDITION VERY COLD WIND CHILLS CAN BE EXPECTED TONIGHT THROUGH
EARLY MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL
COMBINE WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5
TO 14 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COOL BUT DRY THE REMAINDER OF THE WEEK.

IDZ002-003-026-027-WAZ031>033-036-071415-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
606 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILL VALUES ARE POSSIBLE SUNDAY EVENING AND
MONDAY MORNING. VERY COLD AIR MOVING INTO THE REGION WILL COMBINE
WITH BREEZY NORTHEAST WINDS AND RESULT IN WIND CHILLS OF 5 TO 15
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOL BUT DRY WEATHER IS EXPECTED THE REMAINDER OF THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Washington Palouse

When
December 7, 12:00 AM PST to December 9, 11:59 PM PST
Where
Washington Palouse forecast zone
Reported by
Newspaper
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203639.